Cutaneous adverse reactions to drugs are common in pediatric practice and often present a diagnostic challenge.
The pathogenesis of most drug eruptions is not well understood. With few exceptions, eg, fixed drug eruption, the diagnosis cannot be based solely on the morphology of the eruption.
A drug rash may manifest as urticaria, a morbilliform exanthem, erythroderma, Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), photosensitivity, lichen planus, or vasculitis, all of which have other potential causes. A high index of suspicion for drug causation is important so that an offending drug is discontinued and avoided in the future, particularly in the case of life-threatening reactions such as anaphylaxis, the drug (anticonvulsant) hypersensitivity syndrome, SJS, and TEN. Conversely, it is important not to err by labeling a child as â€œallergicâ€ to a widely used medication, such as penicillin. There are no standardized laboratory investigations that are diagnostic for drug allergy, and the value of allergy testing is largely restricted to cases of IgE-mediated penicillin hypersensitivity. Therefore, a detailed history, evaluation of the morphology of the rash, consideration of a differential diagnosis, and careful clinical judgment are essential.
The timing of the reaction may be helpful. Medications begun recently, particularly within the past